Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 15, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 31, 2003, 5:11 PM EDT for Carroll County, Maryland. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2003, 5:11 PM EDT (21:11 UTC)
- Expired
- May 31, 2003, 7:00 PM EDT
- In force
- 109 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Carroll County, MD
The radar
The Sterling radar (KLWX), 75 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 312113 FFWLWX MDC013-312315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 511 PM EDT SAT MAY 31 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR CARROLL COUNTY IN NORTH CENTRAL MARYLAND * UNTIL 7:15 PM EDT. * AT 5:11 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 3 MILES SOUTHEAST OF WAGNERS MILL...MOVING NORTHEAST AT 20 MPH. RADAR INDICATES THAT 2 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 1 INCH WILL BE POSSIBLE THROUGH 7:15 PM EDT. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE HAMPSTEAD AND WESTMINSTER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3956 7715 3940 7710 3962 7685 3970 7710 $$ ROSA/WOODY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 31, 4:00 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 31, 4:00 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 400 PM EDT SAT MAY 31 2003 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM... SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. AIRMASS RATHER MOIST AND UNSTABLE..WATCH AND WARNINGS IN EFFECT. MOST OF THE DYNAMICS SHOULD MOVE EAST OF THE AREA AROUND SUNSET. WILL CARRY LIKELY POPS FOR THE REMAINDER OF THE AFTERNOON AND DROP TO CHANCE AT 00Z. WITH THE WRAP AROUND MOISTURE WILL CARRY LOW POPS AT LEAST UNTIL MIDNIGHT. RATHER TIGHT GRADIENT TO SET UP ACROSS THE AREA. WINDS WILL REACH ADVISORY CRITERIA LATE TONIGHT/EARLY SUNDAY AND WILL PERSIST THROUGH MUCH OF THE DAY. WILL ISSUE WIND ADVISORY FOR ALL OF THE CWA SHORTLY. LITTLE CHANGE TO THE REST OF THE EXTENDED. DRY FOR THE FIRST HALF OF THE WEEK. THEN SW FLOW ALOFT DEVELOPS OVER THE AREA AS A BROAD TROUGH DEVELOPS OVER THE NATIONS MID SECTION. WILL CARRY CHANCE POPS FOR WEDNESDAY THROUGH SATURDAY. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, May 31, 12:40 PM EDT, 4 hours 31 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-010800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1230 AM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE POSSIBLE FROM THUNDERSTORMS THROUGH THIS EVENING. THE GREATEST CHANCE FOR SEVERE WEATHER IS FROM METRO WASHINGTON SOUTH AND EAST. .DAYS TWO THROUGH SEVEN... IT WILL BE VERY WINDY LATE TONIGHT AND SUNDAY AS A STRONG AREA OF LOW PRESSURE OFF THE MID ATLANTIC COAST DEPARTS THE REGION. PRESENT INDICATIONS ARE THAT SUSTAINED WINDS WILL BE IN THE 25 TO 35 MPH RANGE WITH HIGHER GUSTS. A WIND ADVISORY OR HIGH WIND WARNING MAY BE REQUIRED LATE TONIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WILL LIKELY BE ACTIVATED THIS AFTERNOON. CPW
In the hours before
Special weather statement, May 31, 11:15 AM EDT, 5 hours 56 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-312200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1115 AM EDT SAT MAY 31 2003 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A STRONG COLD FRONT WILL MOVE CROSS THE MID ATLANTIC REGION THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS BOUNDARY. THE ATMOSPHERE WILL BE MOIST AND UNSTABLE AHEAD OF THE FRONT. THERE WILL ALSO BE STRONG WIND SHEAR. THIS MEANS THAT WINDS IN THE ATMOSPHERE INCREASE IN SPEED AND TURN CLOCKWISE WITH HEIGHT. THESE COMBINED INGREDIENTS CAN CAUSE THUNDERSTORMS TO BECOME SEVERE. THE GREATEST RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING IS FROM METRO WASHINGTON SOUTH AND EAST. BE ALERT FOR THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL IN ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING. AN ISOLATED TORNADO IS ALSO POSSIBLE. HAVE FLASHLIGHTS AND OTHER BATTERY POWERED APPLIANCES HANDY IN CASE ELECTRICITY IS INTERRUPTED. IF YOU ARE IN THE PATH OF A SEVERE THUNDERSTORM...REMEMBER THAT THE SAFEST PLACE TO BE IS INSIDE A REINFORCED STRUCTURE AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME... ESPECIALLY A BASEMENT...OFFER THE BEST PROTECTION FROM TORNADOES. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES. CPW
Special weather statement, May 31, 2:11 PM EDT, 3 hours before
WVZ050-311915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 211 PM EDT SAT MAY 31 2003 AT 211 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES EAST OF LEVELS...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. RADAR ESTIMATED ALMOST 2 INCHES OF RAIN IN THE WESTERN PART OF HAMPSHIRE COUNTY. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:26 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 34 min |
| May 31, 4:26 PM EDT | Flash Flood Warning | LWX | Frederick | 2 hr |
| May 31, 4:58 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 17 min |
| May 31, 5:24 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 51 min |
| May 31, 6:15 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 45 min |
| May 31, 7:34 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 41 min |
| May 31, 7:46 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert | 74 min |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.